Georgia, 2005

Flash Flood in Georgia, July 12, 2005

July 12, 2005 · NWS FFC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT TUE JUL 12 2005

.SHORT TERM...
AIRMASS REMAINS VERY MOIST THROUGH THE SHORT TERM FORECAST PERIOD.
WITH SOUTHWEST FLOW AT THE SURFACE AND ALOFT SQUEEZED BETWEEN THE
REMAINS OF DENNIS AND THE WESTERN ATLANTIC HIGH...CHANCES FOR
CONTINUED BOUTS OF HEAVY RAIN REMAIN IN THE PICTURE EACH DAY. THIS
WILL CONTINUE TO AGGRAVATE THE CURRENT FLOODING ACROSS NORTH GEORGIA.
BY THE END OF THE WEEK THE WESTERN ATLANTIC SURFACE AND UPPER RIDGES
BEGIN BUILDING BACK WEST INTO THE REGION WITH PRECIPITATION BECOMING
MORE SCATTERED.

.LONG TERM...
FOR THE WEEKEND UPPER RIDGE DOMINATES THE REGION WITH ONLY SCATTERED
DIURNAL CONVECTION EXPECTED. ALTHOUGH THE UPPER RIDGE IS QUITE
STRONG...ABUNDANT LOW LEVEL MOISTURE AND SATURATED SOILS SHOULD BE
SUFFICIENT TO OVERCOME MID AND UPPER LEVEL DRYING AND SUBSIDENCE.
SURFACE AND UPPER RIDGES BEGIN WEAKENING BY THE BEGINNING OF NEXT
WEEK AND COVERAGE OF DIURNAL CONVECTION SHOULD BE ON THE INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  84  73  84 /  50  60  50  60
ATHENS          70  86  70  86 /  50  60  50  60
GAINESVILLE     70  84  70  84 /  50  60  50  60
ROME            71  85  70  85 /  50  60  50  60
COLUMBUS        73  90  74  90 /  50  50  30  50
MACON           74  90  73  90 /  50  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

20
Hazardous weather outlook, Jul 12, 5:02 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 AM EDT TUE JUL 12 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131001-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
602 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

.SYNOPSIS...
THE REMNANTS OF HURRICANE DENNIS APPEARS TO HAVE STALLED OVER THE
OHIO/MISSISSIPPI VALLEY. THIS WILL BRING INCREASED SOUTHWESTERLY FLOW
AND MOISTURE TO THE AREA TODAY.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. THE PRIMARY HAZARD FROM THESE
SEVERE STORMS WILL BE DAMAGING DOWNBURST WINDS...PERIODS OF HEAVY
RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
MAIN LOW CENTER ASSOCIATED WITH THE REMNANTS OF HURRICANE DENNIS
HAS STALLED OVER THE OHIO/MISSISSIPPI VALLEY TODAY. THIS WILL
INCREASE MOIST SOUTHWESTERLY FLOW OVER THE AREA TODAY. THE FORECAST
MODELS ARE SHOWING A VORT MAX ROTATING AROUND THE LOW CENTER
AND MOVING ACROSS THE REGION THIS AFTERNOON. THIS WILL HELP IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE COUNTY WARNING AREA. INSTABILITY WILL ALSO INCREASE WITH CAPES
EXPECTED AROUND 1500 AND LIFTED INDICES RANGING FROM MINUS 2 TO
MINUS 4. COMBINE THIS WITH K INDEX VALUES BETWEEN 30 AND 35 AND
GEORGIA COULD SEE SOME STORMS PRODUCING HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION TODAY.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Atlanta radar (KFFC), 99 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
July 12, 2:30 PM EST to 5:30 PM EST
Where
Cherokee County, North Canton
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.250, -84.483

The Cherokee County Emergency Management Director reported that heavy rain caused flash flooding on Sope and Shoal Creeks, which washed out a couple of county roads. One vehicle was washed away into Shoal Creek. The occupant had to be rescued, but no injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467907.